Tuesday, July 20, 2010

What makes the red man red...?

Well, first day of IV's in the tank but things didn't go quite as planned. After getting my port accessed Monday afternoon, I was ready to drip away on my Doripenem and Vanco. Finished the Dori while watching Food Network Challenge (I know, I was desperate for entertainment) then started the lovely Vanco. Within about five minutes my skin felt kind of tingly but I've been there before so didn't think too much of it. Then noticed my hands felt hot and itchy...weird...but I keep going. Well about 3/4 into the dose, my scalp starts itching. Now, I think I am psyco woman since whose head itches like that! Medicine done. I look in all the obvious places for hives--yes, I know where those are from past experiences (back of knees, waistline, elbows)--nothing.

Fast forward to midnight. I am watching my daughter's netflix pick, He's Just Not That Into You, (Critic's note: Movie showed flashes of brilliance but fades away into mediocrity) and I start my Vanco drip. Same things start to happen. I finish the crazy thing about 1:30 a.m. but by now I feel like my face is on fire. I go truckin into the bathroom to take a look and yes, gasp, I am bright red. My face, neck, and chest are covered in a red, hot rash. Lovely.

So I open handy dandy folder provided by med supplier and look for my info sheet on Vancomycin. Generally speaking, I don't make a habit of reading all the warnings which accompany my meds since I am a slightly nervous person and don't need suggestions on creative ways to freak myself out--I am perfectly capable of doing it myself. But when I see "Seek Medical Help Immediately If You Experience" with my symptoms listed afterward, I do the next logical thing--wake up Rheid!

After speaking with the all-night pharmacist and reassuring her (and myself) that I wasn't having any trouble breathing, she instructed me to take some Benadryl and discontinue the medication. Meanwhile, Rheid is now sufficiently conscious and is looking up my symptoms on the internet. Yep, he found it. I officially have Red Man Syndrome.

Vanco, what were you thinking??? I thought we were friends but you've turned on me. Now our relationship can never go back to the way it was before...sigh.

Well, to make this longer-by-the-minute story short, the clinic is now going to have me try a continuous 24 hour drip of the stuff. Like if I had a life? Not sure how this will work except that I disconnect 3 times a day to do the Dori is all. They hope I can do it without Benedryl--so do I since the stuff makes me sleepy like no other. They even offered me an invitation to join them at ClubMed, but I declined.

So for now, I wait for new and improved supplies to be delivered tomorrow and try to think only positive, non-itchy thoughts. For now I know, what makes the red man red.

1 comment:

  1. So sorry to hear it Auntie, hope you are doing better today! Mike flies out at 6:40 Thursday, so I don't know if that's enough time to see him, but I'll have him call you guys and see how everybody's feeling. I love you TONS!! Cross your fingers they offer a dream of a deal and we can come be near you guys!! Love you!